MAUDE Adverse Event Report: SMITH & NEPHEW, INC. LEGION HK 18MM BOLT - SLEEVE; PROSTHESIS, KNEE, FEMOROTIBIAL, CONSTRAINED, CEMENTED, METAL/POLYMER

SMITH & NEPHEW, INC. LEGION HK 18MM BOLT - SLEEVE; PROSTHESIS, KNEE, FEMOROTIBIAL, CONSTRAINED, CEMENTED, METAL/POLYMER
Model Number 71421631
Medical Device Problem Codes Fracture (1260); Material Deformation (2976)
Health Effect - Clinical Codes Failure of Implant (1924); Inadequate Osseointegration (2646); Subluxation (4525); Metal Related Pathology (4530)
Date of Event 03/14/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a tka had been performed on an unknown date, the coupling mechanism on a lgn hk axle sz 4 femur fractured.This adverse event was addressed by performing a revision surgery on (b)(6) 2024, in which the whole legion hinge system was replaced.Patient's current health status is unknown.
 
Additional Manufacturer Narrative
H10: internal complaint reference case (b)(4).
 
Additional Manufacturer Narrative
Section h10: although the involvement of all the devices was reported, the relationship with the investigated failure was directly associated to the legion hinge link assembly.The device was not returned for evaluation; therefore, a device analysis could not be performed.However, the photographs were reviewed and revealed that the legion hinge link fractured off into two separate pieces.Additionally, the device's post bushing is highly deformed and fractured on one side.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for knee systems revealed in warnings and precautions that the implant can break or become damaged as a result of strenuous activity or trauma.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According with the material specification, the quality and manufacture of cobalt-chromium alloy shall be controlled.This material can be used for surgical implants and can be considered surgical grade.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include size selected, surgical technique, postoperative care, patient anatomy, abnormal loading of limb, excessive forces and/or traumatic injury.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.Internal complaint reference number: (b)(4).
 
Event or Problem Description
It was reported that, after a tka had been performed on an unknown date, the coupling mechanism on a lgn hk link assy sz 2-5 fem fractured.This adverse event was addressed by performing a revision surgery on (b)(6) 2024, in which the whole legion hinge system was replaced.Patient's current health status is unknown.
 
Additional Manufacturer Narrative
H2: additional information ¿b5, d1/d2a/d2b, d4, d10, g4, h6: health effect - clinical code¿.
 
Event or Problem Description
It was reported that, after a third-revision tka had been performed on (b)(6) 2019, patient experienced fracture of the coupling element due to inserted axis-couple ktep and synovitis as well metallosis on right knee.This adverse event was addressed by performing a revision surgery on (b)(6) 2024, in which the whole legion hinge system was replaced.Patient's current health status is unknow.
 
Additional Manufacturer Narrative
B5: corrected.
 
Event or Problem Description
It was reported that, after a third-revision tka had been performed on (b)(6) 2022, patient experienced fracture of the coupling element due to inserted axis-couple ktep and synovitis as well metallosis on right knee.This adverse event was addressed by performing a revision surgery on (b)(6) 2024, in which the whole legion hinge system was replaced.Patient's current health status is unknow.
 
Additional Manufacturer Narrative
D4 has been updated.
 
Additional Manufacturer Narrative
Additional information: d6a.Corrected data: h6 (health effect - clinical code, type of investigation, investigation findings).Updated results of investigation: the associated devices were returned and evaluated.The retrieved lgn hk 18mm bolt and sleeve, lgn hk axle sz 4 femur, and lgn hk gm insert 18mm sz 2-3 rt were examined using visual and macroscopic and microscopic methods.Visual examination showed fracture of the link component and extraction damage and discoloration on the lgn hk gm insert.Extraction damage can be created by the removal instrumentation used during the extraction of the implant.Also, delamination was observed on the lgn hk gm insert, axle bushing, post bushing, and the two axle stop components.The axle bushing remains assembled in the link component.The post bushing is fractured on one side.Macroscopic/microscopic examination showed wear on the articular and bottom surface of the lgn gm insert and on the hyperextension stop component.No damage was observed on the post sleeve, post bolt, and axle components.No additional unexpected visual features noted.No evidence of deviation in processing or material was found for the retrieved items.Destructive testing was not performed during this examination.No definitive conclusions as to the cause of the reported complaint can be determined.The clinical/medical investigation concluded that a definitive clinical root cause could not be determined; however, the pre-revision x-ray finding of the unknown duration of a ¿previously described loosened screw on the dorsal tibial plateau is increasingly dislocated¿ most likely contributed to the event and suggests function may have been compromised over a length of time/allowing micro-motion.The radiological finding of ¿constant whitening hems (swelling seams) between palacos and bone in the proximal tibia¿ is suspicious for an altered bone/cement interface which could potentially allow micro-motion, as well.Additionally, involvement of the re-inserted polyethylene insert and the post-operative overextension noted during the (b)(6)2022 implantation cannot be ruled out as potential contributing factors.The patient impact includes the revision with synovectomy (with evidence of abbreviated material), adhesion lysis, instability, subluxation phenomena with increasingly dislocated tibial screw, broken coupling mechanism, synovitis/synovectomy, metallosis and suspicious radiological findings.The patient's current health status and prior activity are unknown but ¿discharged home in good general condition".A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for knee systems revealed in warnings and precautions that the implant can break or become damaged as a result of strenuous activity or trauma.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
LEGION HK 18MM BOLT - SLEEVE
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, CONSTRAINED, CEMENTED, METAL/POLYMER
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19074011
Report Number1020279-2024-00708
Device Sequence Number4657407
Product Code KRO
UDI-Device Identifier00885556414873
UDI-Public885556414873
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K081111
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2024
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 10/23/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/20/2026
Device Model Number71421631
Device Catalogue Number71421631
Device Lot Number17LBP0048
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/14/2024
Supplement Date Received by Manufacturer05/02/2024
Not provided
Not provided
Not provided
10/17/2024
Initial Report FDA Received Date04/09/2024
Supplement Report FDA Received Date05/09/2024
07/17/2024
09/05/2024
10/03/2024
10/23/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/22/2016
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
LEGION HK GD MOTION ISRT 18MM SZ 2-3 RT; LGN HK 18MM BLT SLV(PN:71421388,LN:23BTM0004B); LGN HK 18MM BLT SLV(PN:71421388,LN:23BTM0004B); LGN HK AXLE PLUG(PN:71421932,LN:21KM16116); LGN HK AXLE PLUG(PN:71421932,LN:21KM16116); LGN HK AXLE SZ 4 FEMUR; LGN HK AXLE SZ 4 FEMUR (PN:71421935,LN:18KTM0004); LGN HK HPXT STP W/X PLG(PN:71421648,LN:19AM20698A); LGN HK HPXT STP W/X PLG(PN:71421648,LN:19AM20698A); LGN HK ISRT 18MMSZ2-3 RT(PN:71423348,LN:15EM07252); LGN HK ISRT 18MMSZ2-3 RT(PN:71423348,LN:15EM07252); LGN HK LK ASS SZ2-5FEM(PN: 71421631,LN: 21JM11239)
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age66 YR
Patient SexFemale